Colorado, 2014

Winter Weather in Colorado, March 1, 2014

March 1, 2014 · NWS BOU · 1 event in 1 county or zone

A band of heavy snow, produced around one inch in less than 30 minutes, contributed to a chain of accidents in the northbound lanes of Interstate 25, between Logan Street and University Boulevard. The combination of excessive speed and very poor driving conditions led the chain reaction; it involved 104 vehicles and resulted in one death along with 30 injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
30
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A band of heavy snow, produced around one inch in less than 30 minutes, contributed to a chain of accidents in the northbound lanes of Interstate 25, between Logan Street and University Boulevard. The combination of excessive speed and very poor driving conditions led the chain reaction; it involved 104 vehicles and resulted in one death along with 30 injuries. The interstate was closed for approximately 5 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 1, 7:49 AM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 1, 7:49 AM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
749 AM MST SAT MAR 1 2014

.UPDATE...DENVER CYCLONE AND DEEPENING MOISTURE HAS PRODUCED A
LARGE AREA OF DENSE FOG OVER THE SOUTHERN METRO AREAS...PALMER
DIVIDE AND EAST OUT OVER I 70 TOWARD LIMON. HAVE ISSUED A DENSE
FOR ADVISORY FOR THESE AREAS AS WE'RE EXPECTED VISIBILITIES LESS
THAN 100 YARDS FOR THE NEXT FEW HOURS OUT THERE.

SOME HEAVIER BANDS OF SNOW HAVE MOVED OFF THE MOUNTAINS AND OVER
THE WESTERN URBAN CORRIDOR...INCLUDING BOULDER COUNTY AND PARTS OF
EASTERN LARIMER AND WESTERN WELD COUNTIES. PERIODS OF HEAVY SNOW
WILL OCCUR UNDER THESE BANDS BUT ARE NOT EXPECTED TO LAST LONG.
THIS SNOW WILL BE LESSENING THE AMOUNT OF FREEZING DRIZZLE.
HOWEVER THERE WILL STILL BE AREAS OF SLICK ROADS DUE TO THE
FREEZING DRIZZLE EARLIER THIS MORNING.

&&

.AVIATION...HAVE EXTENDED THIS MORNINGS VLIFR CONDITIONS WITH
CYCLONE WELL ENTRENCHED. EXPECT SOME IMPROVEMENT TO BEGIN BETWEEN
17-18Z. LOW CLOUDS WILL PREVAIL THROUGH THE NEXT 24 HOURS.
CEILINGS WILL SLOWLY RISE THROUGH THE DAY BUT REMAIN BELOW 2000
FEET. AREAS OF SNOW WILL CONTINUE THROUGH THE DAY. AFTER
00Z...CLOUDS WILL LOWER AGAIN. CEILINGS BELOW 500 FEET WITH FOG
WILL BE POSSIBLE AFTER 03Z TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 350 AM MST SAT MAR 1 2014/

SHORT TERM...TODAY AND TONIGHT...MOIST SOUTHWEST FLOW AHEAD OF A
STRONG PACIFIC SYSTEM WILL BE OVER THE MOUNTAINS TODAY. EXPECT
PERIODS OF SNOW TO CONTINUE. WEB CAMERAS JUST SHOWING LIGHT SNOWFALL
SO FAR ALONG INTERSTATE 70 IN THE MOUNTAINS. BETTER SNOWFALL HAS
OCCURRED OVER THE NORTHERN MOUNTAINS ACCORDING TO SNOTEL
STATIONS. SATELLITE SHOWING A GOOD MOISTURE PLUME FROM WESTERN
COLORADO SOUTH TO EASTERN ARIZONA. THIS WILL SHIFT EASTWARD
TODAY. STILL EXPECT TO SEE A PERIOD OF MODERATE TO HEAVY SNOW OVER
THE MOUNTAINS THIS MORNING. SNOW WILL DECREASE A LITTLE THIS
AFTERNOON...HOWEVER LAPSE RATES STEEPEN SO COULD SEE SOME
CONVECTION AND BRIEF PERIODS OF HEAVY SNOW. WILL KEEP THE
ADVISORIES GOING. WILL ADD ZONE 33 TO THE ADVISORY SINCE IT IS
SEEING MORE SNOW THAN ZONE 34 WHICH IS IN THE ADVISORY. SNOW WILL
BECOME LIGHT TONIGHT AS DRIER AIR MOVES OVER THE MOUNTAINS.
ADDITIONAL SNOWFALL WILL BE LIGHT...SO PLAN ON LETTING THE
ADVISORY EXPIRE AT 6 PM.

FOR THE FRONT RANGE AND PLAINS...SHALLOW ARCTIC AIRMASS HAS MOVED
INTO THE AREA. JUST ABOVE IT...DRIER SOUTH TO SOUTHWEST WINDS
PREVAIL. THIS WILL PRODUCE DOWNSLOPE CONDITIONS JUST ABOVE THE
ARCTIC. AREAS OF FOG AND FREEZING DRIZZLE ARE OCCURRING. ROADS WILL
BE ICY IN SPOTS...ESPECIALLY ON BRIDGES AND OVERPASSES THIS MORNING.
A DENVER CYCLONE WILL KEEP NORTHERLY WINDS...LOW CLOUDS AND COOL
TEMPERATURES OVER THE DENVER AREA. SOUTHERLY WINDS OFF THE PALMER
DIVIDE WILL ALLOW TEMPERATURES TO CLIMB ABOVE 40 DEGREES ALONG THE
PALMER DIVIDE.

BEST CHANCE FOR SNOW TODAY WILL BE FAR NORTH WHERE THE BEST
DIFFLUENCE AND MOISTURE WILL BE. STEEPER LAPSE RATES AND LIFT FROM
THE JET COULD PRODUCE SNOW SHOWERS THIS AFTERNOON AND EVENING OVER
NORTHEAST COLORADO. AIRMASS WILL BE SOMEWHAT DRY ABOVE THE
ARCTIC...SO THINKING JUST SCATTERED SNOW THROUGH EVENING THEN ENDING
AFTER MIDNIGHT. EXPECT LOW CLOUDS...FOG AND DRIZZLE AGAIN TONIGHT
FOR PARTS OF NORTHEAST COLORADO.

LONG TERM...THE DEEP LAYER CLOSED LOW SPIRALLY OFF THE CENTRAL
CALIF COAST AT THE PRESENT TIME IS PROGGED TO SHEAR APART INTO A
LOW AMPLITUDE SHORTWAVE TROUGH AS IT TRACKS EAST ACROSS THE LOWER
GREAT BASIN AND LATER OVER THE FOUR CORNERS REGION SUNDAY MORNING.
IT APPEARS THIS SYSTEM WILL STILL CONTAIN SUFFICIENT MARITIME
MOISTURE TO SUPPORT AREAS OF LIGHT SNOWFALL FOR HIGHER ELEVATIONS
IN NORTH CENTRAL COLORADO ON SUNDAY...PARTICULARLY IN THE MORNING
WITH COOLING ALOFT PRODUCING MARGINALLY UNSTABLE LAPSE RATES OVER
THE AREA. MEAN LAYER FLOW ALSO BECOMES NORTHWESTERLY WHICH WOULD
FAVOR SNOWFALL ON NORTHWEST EXPOSURES. ADDITIONAL SNOW
ACCUMULATIONS SHOULD BE LIGHT. FOR THE PLAINS...MODELS SHOW THE
ARCTIC AIR REMAINING IN PLACE SUNDAY WITH LIGHT EASTERLY BOUNDARY
LAYER FLOW. CROSS SECTIONS ALSO INDICATE AN EXTENSIVE COVER OF LOW
CLOUDS ON THE PLAINS THROUGH LATE MORNING. THEN A GRADUAL WEST-TO-
EAST BURN OFF DURING THE REMAINDER OF THE DAY WITH THE UPSLOPE
GRADIENT WEAKENING AND AS SUBSIDENCE AND DRYING TAKE HOLD. IT/S
POSSIBLE AREAS NEAR THE FOOTHILLS COULD SEE A FEW FLURRIES OR
FREEZING DRIZZLE EARLY SUNDAY MORNING...ENOUGH TO WARRANT AT 10
PCT POP. OTHERWISE SUNDAY PRETTY MUCH LOOKS DRY FOR THE PLAINS.
THERE IS STILL SOME QUESTION AS TO HOW WARMING WE/LL SEE SUNDAY.
COULD SEE ONE OF THOSE SETUPS WHERE LIGHT WESTERLY BREEZES SEND
AFTERNOON TEMPERATURES INTO THE UPPER 30S/LOWER 40S ON THE PALMER
DIVIDE AND ALONG THE BASE OF THE FOOTHILLS INCLUDING WESTERN AND
SOUTHWESTERN SECTIONS OF THE DENVER METRO AREA. ELSEWHERE ON THE
PLAINS HIGH TEMPERATURES WILL PROBABLY NOT CLIMB OUT OF THE TEENS
AND 20S WITH COLDEST READINGS NEAR THE NEBRASKA BORDER...EVEN WITH
THE CLEARING SKIES.

SUNDAY NIGHT INTO MONDAY...MODELS SHOW THE ARCTIC AIR ON THE PLAINS
SLOWLY FLUSHING OUT SUNDAY NIGHT/MONDAY MORNING WITH RESUMPTION
OF A MORE TYPICAL DOWNSLOPE/DOWNVALLEY FLOW PATTERN. HOWEVER LOW
LYING AREAS ALONG THE SOUTH PLATTE AND DOWNSTREAM FROM DENVER
WILL LIKELY SEE ONE MORE VERY CHILLY NIGHT WITH THE ARCTIC AIR
TRAPPED BENEATH A STRONG SFC BASED INVERSION. ON MONDAY...THE
NAM...GFS AND CANADIAN GEM INDICATE A BIG WARMUP FOR MOST OF THE
CWFA WITH RISING HEIGHTS/WARMING ALOFT...DOWNSLOPE FLOW EAST OF
THE MTNS AND MORE SUNSHINE. WHEREAS THE ECMWF PAINTS A DIFFERENT
PICTURE. IT SHOWS FALLING HEIGHTS/COOLING ALOFT WITH THE PASSAGE
OF A WEAK SHORTWAVE TROUGH. THE EC ALSO GENERATES SOME LIGHT
QPF/SNOWFALL IN THE HIGH COUNTRY DURING THE DAY. NAM AND THE GEM
ALSO INDICATE SPOTTY LIGHT QPF UP THERE. FCST GRIDS ALREADY HAVE
SCATTERED POPS IN THE HIGH COUNTRY ON MONDAY. DON/T SEE TO NEED
TO CHANGE THAT.

FOR THE PERIOD TUESDAY-FRIDAY...MODELS INDICATE A CONTINUATION OF
WEST-NORTHWEST FLOW ALOFT WITH THE QUICK PASSAGE OF A WEAK SHORTWAVE
TROUGH TUESDAY NIGHT AND A STRONG UPPER RIDGE ON THURSDAY. MOS
TEMPERATURE GUIDANCE INDICATES A SLOW BUT STEADY DAY-TO-DAY WARMUP
THROUGH THURSDAY WITH THE WARMEST READINGS ON THURSDAY UNDER THE
RIDGE. AFTER THE SHOT OF LIGHT SNOW IN THE HIGH COUNTRY TUESDAY
AFTERNOON/NIGHT...THE CWFA SHOULD REMAIN DRY UNTIL THURSDAY
NIGHT. THURSDAY NIGHT AND FRIDAY...00Z RUN OF THE MODELS INDICATE
THE PASSAGE OF ANOTHER SHORTWAVE TROUGH AND SFC COLD FRONT DURING
THE DAY FRIDAY. THIS WOULD DROP TEMPERATURES AND POSSIBLY GIVE THE
MTNS AND PLAINS A CHANCE OF SNOW.

AVIATION...LOW CLOUDS WILL PREVAIL THROUGH THE NEXT 24 HOURS.
CEILINGS BELOW 500 FEET AND FOG WITH VISIBILITY AS LOW AS A QUARTER
MILE IS EXPECTED TO CONTINUE THROUGH 16Z. CEILINGS WILL SLOWLY RISE
THROUGH THE DAY BUT REMAIN BELOW 2000 FEET. AFTER 00Z...CLOUDS WILL
LOWER AGAIN. CEILINGS BELOW 500 FEET WITH FOG WILL BE POSSIBLE AFTER
03Z TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR COZ031-
033-034.

DENSE FOG ADVISORY UNTIL 11 AM MST THIS MORNING FOR COZ041-046-
047.

&&

SHORT TERM...MEIER
LONG TERM....BAKER
UPDATE/AVIATION...KRIEDERMAN
Hazardous weather outlook, Mar 1, 9:40 AM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
940 AM MST SAT MAR 1 2014

COZ030>051-021645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
940 AM MST SAT MAR 1 2014

...WINTER WEATHER ADVISORY FOR THE MOUNTAINS THROUGH 6 PM...
...DENSE FOG ADVISORY FOR THE SOUTHERN METRO AREAS AND PALMER
DIVIDE EAST TO LIMON THROUGH 11 AM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM MOVING ACROSS THE AREA WILL CONTINUE TO
BRING SNOW TO THE MOUNTAINS. SNOWFALL AMOUNTS OF 4 TO 10 INCHES
WILL ACCUMULATE IN THE HIGH COUNTRY THROUGH TODAY...WITH AS MUCH
AS A FOOT OF SNOW IN THE MOUNTAINS ALONG AND NORTH OF RABBIT EARS
PASS. SNOW WILL DECREASE IN THE MOUNTAINS TONIGHT.

MEANWHILE OVER NORTHEAST COLORADO...IT WILL BE COLD TODAY WITH
HIGHS IN THE TEENS AND 20S. THERE WILL BE AREAS OF FOG...FREEZING
DRIZZLE AND SNOW THIS MORNING. BANDED SNOW WILL BE PRODUCING
SNOWFALL AMOUNTS OF 2 TO 4 INCHES OVER AREAS ALONG AND NORTH OF
INTERSTATE 70. SOME ROADS MAY BE SLIPPERY...ESPECIALLY BRIDGES
AND OVERPASSES. LIGHT SNOW WILL ALSO BE POSSIBLE THIS AFTERNOON
WITH LESS BANDING EXPECTED. AREAS OF FOG AND FREEZING DRIZZLE ARE
EXPECTED TO REFORM TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL REMAIN COLD ON SUNDAY WITH LOW CLOUDS AND AREAS OF FOG ON
THE PLAINS DURING THE MORNING...AND LIGHT SNOWFALL THROUGHOUT THE
DAY IN THE HIGH COUNTRY. DRY AND MUCH WARMER WEATHER CAN BE
EXPECTED PARTICULARLY ON THE PLAINS MONDAY. THERE IS A ANOTHER
CHANCE OF SNOW IN THE HIGH COUNTRY TUESDAY WITH THE PASSAGE OF
WEAK UPPER LEVEL WEATHER DISTURBANCE. WEDNESDAY AND THURSDAY...DRY
CONDITIONS AND ABOVE AVERAGE TEMPERATURES ARE IN STORE AS THE
OUTLOOK AREA COMES UNDER THE INFLUENCE OF A STRONG RIDGE OF HIGH
PRESSURE. IT WILL THEN TURN COOLER FRIDAY WITH THE PASSAGE OF A
COLD FRONT. THERE WILL BE A CHANCE OF SNOW IN THE HIGH COUNTRY
THAT DAY...AND A SLIGHT CHANCE OF RAIN AND SNOW AT LOWER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Mar 1, 9:21 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
921 AM MST SAT MAR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             2 NW FORT COLLINS       40.58N 105.09W
03/01/2014  M2.6 INCH        LARIMER            CO   TRAINED SPOTTER

            1 INCH IN LAST 30 MINUTES

0911 AM     SNOW             2 SSW BOULDER           40.00N 105.27W
03/01/2014  M2.1 INCH        BOULDER            CO   NWS EMPLOYEE

0905 AM     SNOW             N LONGMONT              40.17N 105.11W
03/01/2014  M1.1 INCH        BOULDER            CO   TRAINED SPOTTER

0830 AM     SNOW             1 SSE BRECKENRIDGE      39.49N 106.04W
03/01/2014  M2.6 INCH        SUMMIT             CO   TRAINED SPOTTER

&&
Local storm report, Mar 1, 10:00 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1000 AM MST SAT MAR 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 AM     SNOW             3 S BOULDER             39.98N 105.25W
03/01/2014  M3.2 INCH        BOULDER            CO   TRAINED SPOTTER

0951 AM     SNOW             2 SSW BOULDER           40.00N 105.27W
03/01/2014  M3.1 INCH        BOULDER            CO   NWS EMPLOYEE

            DAVID SKAGGS RESEARCH CENTER NOAA

0944 AM     SNOW             2 N FORT COLLINS        40.58N 105.07W
03/01/2014  M2.4 INCH        LARIMER            CO   TRAINED SPOTTER

0915 AM     SNOW             2 NW FORT COLLINS       40.58N 105.09W
03/01/2014  M2.6 INCH        LARIMER            CO   TRAINED SPOTTER

            1 INCH IN LAST 30 MINUTES

0905 AM     SNOW             N LONGMONT              40.17N 105.11W
03/01/2014  M1.1 INCH        BOULDER            CO   TRAINED SPOTTER

0830 AM     SNOW             1 SSE BRECKENRIDGE      39.49N 106.04W
03/01/2014  M2.6 INCH        SUMMIT             CO   TRAINED SPOTTER

&&

KFREDIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 1, 10:25 AM MST to 10:55 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 30 indirect
Reported by
Broadcast Media
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508725.